Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 159, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 27, 2012, 6:19 PM CDT for Butler County, Seward County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2012, 6:19 PM CDT (23:19 UTC)
- Expired
- May 27, 2012, 6:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Butler County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 80 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:52 PM CDT | HAIL 1.75 | David City, NE | UP TO GOLFBALL SIZE HAIL BUT MOSTLY PING PONG AND SMALLER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1034 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS53 KOAX 272319
SVROAX
NEC011-141-272345-
/O.NEW.KOAX.SV.W.0160.120527T2319Z-120527T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT SUN MAY 27 2012
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN NORTHEAST NEBRASKA...
EXTREME WEST CENTRAL PLATTE COUNTY IN NORTHEAST NEBRASKA...
* UNTIL 645 PM CDT
* AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
SIZE HAIL. THIS STORM WAS LOCATED NEAR CEDAR RAPIDS...OR 41 MILES
NORTH OF GRAND ISLAND...AND MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
ALBION...ST. EDWARD AND CEDAR RAPIDS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH
AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4177 9790 4154 9770 4152 9777 4153 9788
4151 9789 4151 9803 4150 9804 4150 9809
4148 9810 4148 9826 4153 9830
TIME...MOT...LOC 2318Z 240DEG 38KT 4151 9817
WIND...HAIL <50MPH 1.25IN
$$
SMITH/ZAPOTOCNY1 follow-up statement
819 WWUS53 KOAX 272332 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 632 PM CDT SUN MAY 27 2012 NEC023-159-272345- /O.CON.KOAX.SV.W.0159.000000T0000Z-120527T2345Z/ SEWARD NE-BUTLER NE- 632 PM CDT SUN MAY 27 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHWESTERN SEWARD AND BUTLER COUNTIES... AT 628 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR UTICA...OR 16 MILES EAST OF YORK...MOVING NORTH AT 65 MPH. LOCATIONS IMPACTED INCLUDE... DAVID CITY...UTICA...BELLWOOD...RISING CITY...ULYSSES... STAPLEHURST...OCTAVIA...GARRISON...TAMORA AND SURPRISE. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 409 AND 423. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLE INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET. && LAT...LON 4135 9701 4086 9722 4088 9736 4135 9737 TIME...MOT...LOC 2328Z 194DEG 56KT 4095 9730 WIND...HAIL 60MPH 1.25IN $$ DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:28 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 27, 3:28 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT SUN MAY 27 2012 .DISCUSSION... MAIN CONCERN IS SEVERE WEATHER THROUGH THE EVENING AND POSSIBLY INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AND WILL KEEP PREVIOUS ISSUED FLASH FLOOD WATCH. PRECIPITABLE WATER VALUES SHOULD GENERALLY BE FROM 1.5 TO 2.0 INCHES THROUGH THE EVENING. HIGHEST FOR FLASH FLOODING IS PROBABLY IN MINNESOTA AND NORTHWEST IOWA. UPPER AIR CHARTS FROM THIS MORNING INDICATED THE FOLLOWING. AT 300 MB...A JET MAX OF AROUND 100 KNOTS WAS NOTED OVER NORTHERN ARIZONA. AT 500 MB...A BROAD AREA OF HEIGHT FALLS EXTENDED FROM THE ROCKIES OUT INTO THE NORTHERN AND CENTRAL PLAINS. A MAX OF AROUND 100 METERS WAS ESTIMATED OVER THE NORTHERN WYOMING/ SOUTHEAST MONTANA BORDER AREA. COOLER AIR AT 700 MB WAS MOVING EAST ACROSS THE PLAINS...AS NOTED BY COOLING ON KOAX 18Z SOUNDING. IT ALSO COOLED AT 850 MB. MIXED LAYER CAPE WAS 1038 J/KG AND CONVECTIVE INHIBITION WAS 70. EXPECT STORMS TO INCREASE IN COVERAGE ACROSS THE NORTHWEST HALF OF THE FORECAST AREA THROUGH EARLY EVENING. SEE HWO AND SPC PRODUCTS FOR ADDITIONAL DETAILS. COLD FRONT EXTENDED FROM EASTERN SOUTH DAKOTA DOWN THROUGH NEBRASKA AND DOWN INTO NORTHWEST KANSAS AT MID AFTERNOON. THIS SHOULD EXTEND FROM EASTERN MINNESOTA TO SOUTHWEST IOWA AND DOWN TO INTO WESTERN OKLAHOMA. EXPECT A DECENT RANGE OF LOWS TONIGHT WITH LOWS RANGING FROM 50S IN NORTHEAST NEBRASKA TO 60S IN THE SOUTHWEST CORNER OF IOWA AND SOUTHEAST CORNER OF NEBRASKA. COOLER TEMPERATURES WILL OCCUR ACROSS THE AREA THE NEXT SEVERAL DAYS. MONDAY INTO TUESDAY NIGHT SHOULD BE MAINLY DRY. OUR NEXT CHANCE OF PRECIPITATION SHOULD SPREAD ACROSS THE AREA WEDNESDAY. THIS COULD YIELD DECENT BENEFICIAL RAINFALL AMOUNTS OF A QUARTER TO HALF AN INCH. FARTHER OUT...GENERALLY USED A BLEND OF GFS/ECMWF/CANADIAN FOR TEMPERATURES AND POPS. MILLER && .AVIATION... 18Z TAFS FOR KOMA...KLNK...KOFK. VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON. A COLD FRONT...CURRENTLY WEST OF ONL/EAR...WILL MOVE INTO EASTERN NEBRASKA THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS. LATEST THINKING IS THUNDERSTORMS WILL IMPACT ALL TAF SITES STARTING AROUND 22Z AND CONTINUING THROUGH AT LEAST 9Z. HIGHLIGHTED GREATEST THREAT AT KOFK WITH SEVERE WIND MENTION. HAIL WILL BE A THREAT AT ALL SITES. PEARSON && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ015-033-034. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. &&
Hazardous weather outlook, May 27, 4:53 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 453 PM CDT SUN MAY 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280500- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 453 PM CDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY STRONG ENVIRONMENTAL SHEAR AND INSTABILITY WILL RESULT IN SEVERE THUNDERSTORM ACTIVITY OCCURRING MAINLY NORTHWEST OF A LINE FROM HARLAN IOWA TO BEATRICE...WITH SUPERCELL STORM DEVELOPMENT LIKELY. HAIL UP TO BASEBALL SIZE AS WELL AS STRONG DAMAGING WINDS ARE THE PRIMARY HAZARDS...WITH AN ISOLATED TORNADO OR TWO POSSIBLE MAINLY OVER NORTHEAST NEBRASKA. STORMS ARE THEN EXPECTED TO DECREASE IN INTENSITY TOWARD MIDNIGHT AND SPREAD EASTWARD ACROSS THE REMAINDER OF EASTERN NEBRASKA AND WESTERN IOWA DURING THE OVERNIGHT HOURS. STORMS WILL OCCASIONALLY PRODUCE HEAVY RAINFALL...WITH UP TO THREE INCHES POSSIBLE IN MANY AREAS. DUE TO RECENT HEAVY RAIN OVER THE LAST FEW DAYS...A FLASH FLOOD WATCH IS IN EFFECT FOR A FEW COUNTIES IN EXTREME NORTHEAST NEBRASKA AND NORTHWEST IOWA FOR TONIGHT AS WELL. ISOLATED FLASH FLOODING THOUGH WILL BE A THREAT OVER MOST LOCATIONS. BECAUSE OF THE HOLIDAY WEEKEND AND THE MAGNITUDE OF STORMS EXPECTED...CAMPERS ESPECIALLY SHOULD BE AWARE OF THE SEVERE STORM THREAT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE FORECAST WEDNESDAY INTO THURSDAY AS ANOTHER WEATHER SYSTEM MOVES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING AS SEVERE WEATHER WATCHES ARE ISSUED LATER TODAY...ESPECIALLY IN EASTERN NEBRASKA. DEE
In the hours before
Local storm report, May 27, 5:13 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
513 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 S ELGIN 41.97N 98.08W
05/27/2012 E1.00 INCH ANTELOPE NE TRAINED SPOTTER
ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM.
&&
DEELocal storm report, May 27, 5:14 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL ELGIN 41.98N 98.08W
05/27/2012 E2.50 INCH ANTELOPE NE CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 27, 5:29 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
529 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL OAKDALE 42.07N 97.97W
05/27/2012 E2.50 INCH ANTELOPE NE CO-OP OBSERVER
MOSTLY GOLFBALL, SOME TENNIS BALL SIZE.
&&
LANDSVORKLocal storm report, May 27, 5:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
539 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL PIERCE 42.20N 97.53W
05/27/2012 M1.75 INCH PIERCE NE CO-OP OBSERVER
&&
LANDSVORKLocal storm report, May 27, 5:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
559 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL PRIMROSE 41.62N 98.24W
05/27/2012 E1.50 INCH BOONE NE LAW ENFORCEMENT
TIME ESTIMATED
&&
MILLERLocal storm report, May 27, 6:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
615 PM CDT SUN MAY 27 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 5 W RANDOLPH 42.38N 97.46W
05/27/2012 E2.75 INCH PIERCE NE LAW ENFORCEMENT
0605 PM TORNADO 7 NW NEWMAN GROVE 41.82N 97.87W
05/27/2012 BOONE NE PUBLIC
&&
LANDSVORKThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:42 AM CDT | Flash Flood Watch | OAX | Burt, Cuming, Thurston | 21 hr |
| May 27, 4:15 PM CDT | Special Weather Statement | OAX | Stanton | 30 min |
| May 27, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Stanton, Thurston, Wayne | 47 min |
| May 27, 4:41 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone | 34 min |
| May 27, 5:13 PM CDT | Tornado Warning | OAX | Antelope, Pierce | 29 min |
| May 27, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| May 27, 5:24 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox, Madison, Pierce, Wayne | 51 min |
| May 27, 5:30 PM CDT | Tornado Warning | OAX | Antelope, Pierce | 30 min |
| May 27, 5:36 PM CDT | Tornado Warning | OAX | Boone | 39 min |
| May 27, 5:43 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 47 min |
| May 27, 5:47 PM CDT | Flash Flood Warning | OAX | Antelope, Boone, Pierce | 3 hr |
| May 27, 5:57 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 48 min |
| May 27, 6:00 PM CDT | Tornado Warning | OAX | Boone, Madison, Platte | 30 min |
| May 27, 6:04 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Pierce | 26 min |
| May 27, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 39 min |
| May 27, 6:08 PM CDT | Areal Flood Advisory | OAX | Antelope, Pierce | 3 hr |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 26 min |
| May 27, 6:28 PM CDT | Tornado Warning | OAX | Madison, Pierce, Stanton | 32 min |
| May 27, 6:32 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce | 28 min |
| May 27, 6:42 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Madison, Platte | 33 min |
| May 27, 6:46 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 33 min |
| May 27, 6:48 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 57 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Stanton, Thurston, Wayne | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.